Connecticut, 2009

Damaging Winds in Connecticut, July 17, 2009

July 17, 2009 · NWS ALY · 2 events in 1 county or zone

The cold front which triggered widespread severe weather across eastern New York into western New England Thursday the 16th stalled along the eastern seaboard from New England southward to the mid Atlantic Region on Friday, July 17th. A wave of low pressure developed along the boundary and headed northward Friday night triggering a line of thunderstorms which moved northward across Dutchess and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The cold front which triggered widespread severe weather across eastern New York into western New England Thursday the 16th stalled along the eastern seaboard from New England southward to the mid Atlantic Region on Friday, July 17th. A wave of low pressure developed along the boundary and headed northward Friday night triggering a line of thunderstorms which moved northward across Dutchess and Litchfield counties late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 8:49 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 17, 8:49 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
949 PM EDT FRI JUL 17 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST FROM THE MID ATLANTIC
REGION THIS EVENING...TO NORTH OF LONG ISLAND BY SATURDAY
MORNING...BRINGING PERIODS OF RAIN AND ISOLATED TO SCATTERED
THUNDERSTORMS.  THE LOW PRESSURE SYSTEM WILL MOVE FURTHER NORTHEAST
TO THE GULF OF ST LAWRENCE SATURDAY AFTERNOON WITH HIGH PRESSURE
BUILDING IN FROM THE SOUTH AND WEST...WITH MAINLY FAIR AND DRY
WEATHER TO CLOSE THE WEEKEND.  HIGH TEMPERATURES WILL GENERALLY BE
SLIGHTLY BELOW NORMAL FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
BROAD AREA OF LIGHT TO MODERATE...EMBEDDED ISOLATED HEAVY RAIN
CONTINUES TO FEED NORTH AND EAST. UPPER PLOTS SHOW A BOUNDARY
LAYER AND MIDLEVEL WIND SHIFT PROVIDING SOME FORCING...AS WELL AS
SOME LOW LEVEL JET ENERGY. MORE RAIN...AND SOME EMBEDDED THUNDER
IN WESTERN NY AND PA...SOME OF WHICH WILL CONTINUE TO MOVE EAST
THROUGH THE NIGHT. SO...LIKELY TO CATEGORICAL RAIN CONTINUES
THROUGH THE NIGHT. TEMPERATURES SHOULD FALL A COUPLE OF MORE
DEGREES...BETWEEN SUNRISE AND 8 AM...AS RAINFALL ENDS AND SOME
GRADUAL DRYING WORKS IN FROM THE WEST. SO...FEW IF ANY ADJUSTMENTS
TO TEMPERATURES NEEDED.

SOME LOCALLY HEAVY RAIN COULD CAUSE SMALL STREAMS AND RIVERS TO
RISE OVERNIGHT...BUT THE HEAVIEST RAIN SHOULD FALL IN AREAS HAVE
HAVE SEEN RELATIVELY LITTLE RAIN IN THE PAST COUPLE OF DAYS. SO NO
WIDESPREAD FLOODIGN EXPECTED...BUT SOME PONDING OF WATER ON
ROADWAYS AND LOW LYING AREAS WHERE HEAVIEST RAIN OCCURS.

PREVIOUS AFD BELOW...

A CUTOFF/CLOSED LOW NORTH OF LAKE HURON AND GEORGIAN BAY CONTINUES
TO BE THE MAIN PLAYER IN THE SENSIBLE WEATHER OVER THE NORTHEAST.
THE UPPER LEVEL TROUGH IN ASSOCIATION WITH THE CUTOFF HAS BECOME
POSITIVELY TILTED WITH A SERIES OF DISTURBANCES IN THE SOUTHWEST
FLOW THAT WILL IMPACT THE REGION OVERNIGHT. A COLD FRONT IS OVER
THE ERN GREAT LAKES REGION WITH A THERMAL TROUGH...AND SHORT WAVE
IMPULSE TRIGGERING THE BATCH OF RAIN OVER CNTRL-ERN NY CURRENTLY.
THE OLD COLD FRONT FROM YESTERDAY IS ALONG THE ERN SEABOARD WITH A
WAVE DEVELOPING NEAR THE PIEDMONT REGION. IT IS SHIFTING NORTHWARD
     AS A WARM FRONT WITH SOME CONVECTION FIRING IN THE LOWER HUDSON
RIVER VALLEY CONTINUES THIS AFTERNOON.

BACKING UP...WE HAVE A FEW STRONG TO SEVERE THUNDERSTORMS SCRAPING
OUR SOUTHERN THREE ZONES /DUTCHESS...ULSTER...LITCHFIELD/ PRIOR TO
00Z. A REPORT OF PENNY-QUARTER SIZE HAIL HAS COME IN FROM
POUGHQUAG AT 339 PM FROM ONE CELL.

THE LATEST LAPS DATA HAS SBCAPES OF 1000-2000 J/KG WITH LIFTED
INDICES OF -3 TO -6C. THE WET BULB ZERO HEIGHTS ARE AROUND 8-9
KFT AGL. THE MID LEVEL LAPSE RATES ARE APPROACHING 6.5C/KM. WE WILL
INCLUDE ENHANCED WORDING FOR SMALL HAIL...GUSTY WINDS...HVY
RAIN..AND FREQUENT LIGHTING. THIS WILL COVER THE 6-9 PM TIME
FRAME. ISOLD TO SCT NON-SEVERE THUNDERSTORMS ARE EXPECTED PRIOR TO
MIDNIGHT WITHIN THE STRATIFORM RAINSHIELD. THIS RAINSHIELD HAS
FORMED NICELY IN A DUAL JET STRUCTURE NEAR NY AT THIS TIME /RIGHT
REAR QUADRANT OF THE POLEWARD JET STREAK...AND THE LEFT FRONT QUAD
OF THE EQUATORWARD ONE/. BOTH THE GFS/NAM/CAN GUIDANCE SHOW STRONG
H850 WARM AIR ADVECTION RAINFALL TONIGHT WITH THE HEAVIER PCPN NORTH
OF THE MOHAWK RIVER VALLEY. THE STRONGEST LOW LEVEL CONVERGENCE SOUTH
OF THE CAPITAL REGION LOOKS TO BE AFTER MIDNIGHT. A 30-35 KT S/SE
LLJ WILL FOCUS DECENT H850 THETA-E ADVECTION WITH PRECIP H20 VALUES
IN EXCESS OF 1.50 INCHES. WE KEPT SOME THUNDER CHANCES IN OVERNIGHT
SOUTH OF THE CAPITAL REGION. TEMPERATURES WILL REMAIN BALMY WITH WET
BULB READINGS IN THE MID TO U50S OVER THE MTNS...AND U50S TO L60S IN
THE VALLEYS.

&&

.SHORT TERM /SATURDAY NIGHT/...
SATURDAY...THE SFC WAVE ROCKETS NORTH AND EAST OF LONG ISLAND
AROUND 12Z WITH A PRONOUNCED DRY SLOT MOVING OVER THE REGION. WE
KEPT LINGERING HIGH CHANCE/LOW LIKELY POPS OVER LOCATIONS NORTH
AND EAST OF THE CAPITAL REGION. ISOLD POP UP SHOWERS ARE POSSIBLE
NORTH AND WEST OF THE CAPITAL REGION IN THE PM...AS THESE AREAS
WILL BE CLOSER TO THE UPSTREAM CUTOFF WHERE TEMPS IN THE LOW TO MID
LEVELS ARE COOLING. H850 TEMPS WILL FALL CLOSE TO 8-9C WEST OF THE
HUDSON RIVER VALLEY IN THE AFTERNOON. THE COLD AIR ADVECTION WILL
ALLOW SOME DECENT MIXING /DOWNSLOPING OFF THE TERRAIN TOO/ FROM
ROUGHLY THE 4-5 KFT AGL LEVEL TO ALLOW MAX TEMPS TO GET INTO THE
U70S TO L80S IN THE VALLEYS...AND U60S TO MID 70S OVER THE HILLS AND
MTNS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...CYCLONIC FLOW CONTINUES
ALOFT...BUT THE GOOD NEWS IS THAT THE CUTOFF LIFTS NORTHEAST INTO
QUEBEC SATURDAY NIGHT. SFC HIGH PRESSURE BEGINS TO NUDGE IN FROM
THE SOUTH AND WEST. THE MEAN UPPER LEVEL TROUGH AXIS CONTINUES TO
BE UPSTREAM OVER THE MIDWEST AND TN VALLEY. WE HAVE SOME ISOLATED
SHOWERS WEST OF THE HUDSON RIVER VALLEY DUE WEAK IMPULSES THAT
MOVE IN OFF THE ERN GREAT LAKES...AND THE POSSIBILITY OF DIURNAL
INSTABILITY SHOWERS. ANY SBCAPE LOOKS VERY SMALL AT THIS POINT.
THE SUBSIDENCE FROM THE SFC HIGH SHOW ALLOW MAINLY DRY CONDITIONS
FROM THE HUDSON RIVER VALLEY EAST. TEMPS WILL RUN A TAD COOLER
THAN NORMAL FOR MAXES...AND NEAR NORMAL FOR MINS...EXPECT SUNDAY
NIGHT SOME DECENT RADIATIONAL COOLING MAY OCCUR WITH THE SFC HIGH
MOVING OVERHEAD WITH MINS RUNNING BELOW NORMAL IN THE SHELTERED
VALLEYS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THROUGH THE EXTENDED PERIOD...THE GENERAL PATTERN AT 500 HPA WILL BE
A STRENGTHENING RIDGE SITUATED ACROSS THE WESTERN ATLANTIC...WITH A
TROUGH AXIS ACROSS THE GREAT LAKES. THIS WILL KEEP A SOUTH TO
SOUTHWEST FLOW OF AIR OVER THE REGION...KEEPING A MOIST FLOW OF
TROPICAL AIR INTO THE REGION. THE RESULT WILL BE FOR THE CHC OF
SHRA/TSRA EACH DAY...MAINLY PEAKING DURING THE AFTN/EVE HOURS DUE TO
DAYTIME HEATING...WITH A MINIMUM OF SHOWER ACTIVITY DURING THE LATE
NIGHT AND EARLY MORNING HOURS. AT THIS POINT...NEITHER THE LATEST 12
UTC GFS OR 12 UTC ECMWF CAN REALLY AGREE ON SHOWING ANY PARTICULAR
DAY WHICH WILL HAVE LESS ACTIVITY THAN ANY OTHER...SO WILL JUST GO
WITH CHC 30-40 PERCENT POPS EACH DAY.

DESPITE THE EXPECTED CLOUD COVER AND SHOWER ACTIVITY...HIGHER
HEIGHTS WILL HELP PROMOTE DAYTIME TEMPS A LITTLE BIT WARMER THAN
RECENT WEEKS...WITH HIGH TEMPS EACH DAY IN THE LOWER 80S IN THE
VALLEYS...WHICH IS BASICALLY RIGHT AT OR JUST A DEGREE OR TWO BELOW
NORMAL. OVERNIGHT MIN TEMPS SHOULD RUN CLOSE TO SEASONAL AVERAGES AS
WELL.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
RAIN WILL SPREAD ACROSS THE ERN NY TERMINALS THIS EVENING AS A WAVE
OF LOW PRESSURE MOVES UP THE NORTHEAST COAST. VSBYS WILL BE MVFR
WITHIN THE RAIN...AND POSSIBLY IFR AT TIMES IN BRIEF HEAVIER
POCKETS. CIGS SHOULD GENERALLY BE VFR OR HIGH END MVFR. THERE WILL
BE A BRIEF THREAT FOR SOME EMBEDDED THUNDER NEAR KPOU...BUT THAT
SHOULD GENERALLY BE ONLY EARLY THIS EVENING AND FAIRLY ISOLATED...SO
WILL ONLY INCLUDE A CB APPENDAGE FOR THE KPOU TAF THROUGH 03Z. MOST
OF THE RAIN WILL OCCUR DURING THE FIRST HALF OF THE OVERNIGHT.
BEHIND THE MAIN SHIELD OF RAIN AFTER MIDNIGHT...LINGERING LOW LEVEL
MOISTURE WILL COMBINE WITH THE COOLING OVERNIGHT TEMPERATURES TO
PRODUCE SOME FOG AND/OR LOW STRATUS...WHICH MAY BE IFR AT
TIMES...ESP AT KGFL. HOWEVER...AFTER SUNRISE...STRONG SOLAR
INSOLATION ALONG WITH A DEVELOPING WESTERLY BREEZE SHOULD HELP BREAK
UP THE LOW CLOUDS AND FOG...AND RETURN VFR CONDITIONS TO ALL
TERMINALS. ASIDE FROM SOME PASSING CIRRUS AND PERHAPS A FEW CU OVER
THE HIGHER TERRAIN...SKIES WILL BE GENERALLY CLEAR WITH CONTINUING
VFR CONDITIONS INTO SAT AFTN.

OUTLOOK...
SUN...VFR. NO SIG WX.
MON/TUE...VFR. CHC PM THUNDERSTORMS.
WED...VFR/MVFR. CHANCE SHRA/TSRA.

&&

.FIRE WEATHER...
WET FLAG CONDITIONS ARE EXPECTED PRIOR TO NOONTIME TOMORROW WITH A
WAVE OF LOW PRESSURE BRINGING PERIODS OF RAIN AND SCATTERED
THUNDERSTORMS. HIGH PRESSURE WILL BRING MAINLY DRY WEATHER
SATURDAY AFTERNOON INTO SUNDAY...EXCEPT OVER THE HIGHER TERRAIN
     NORTH AND WEST OF THE HUDSON RIVER VALLEY WHERE AN ISOLATED
SHOWER IS POSSIBLE.

RH VALUES WILL RISE TO 80 TO 100 PERCENT TONIGHT...AND LOWER TO 50
TO 65 PERCENT SATURDAY AFTERNOON. AN EXCELLENT RECOVERY TO 85 TO
100 PERCENT IS EXPECTED SUNDAY MORNING.

WINDS THROUGH TONIGHT WILL GENERALLY BE SOUTH OR SOUTHEAST AT LESS
THAN 10 MPH /LOCALLY HIGHER IN THE VICINITY OF THUNDERSTORMS/.
THOSE WINDS WILL GRADUALLY BECOME WEST SOUTHWEST FOR THE START OF
THE WEEKEND AT 10 TO 15 MPH...WITH LOCALLY HIGHER VALUES IN THE
MOHAWK VALLEY AND CAPITAL REGION.

&&

.HYDROLOGY...
GFS/NAM NOW IN BETTER AGREEMENT WITH A BAND OF ONE TO
TWO INCHES OF TONIGHT FROM THE WESTERN AND CENTRAL MOHAWK VALLEY TO
THE ADIRONDACKS...DECREASING TO THE SOUTHEAST WITH ONLY A QUARTER TO
HALF AN INCH OVER THE EXTREME SOUTHEAST PART OF THE HYDROLOGIC
SERVICE AREA. THIS SHOULD NOT BE ENOUGH TO CAUSE ANY SIGNIFICANT
HYDROLOGIC PROBLEMS...BUT PONDING OF WATER ON ROADS AND IN LOW AREAS
MAY BE EXPECTED DURING PERIODS OF HEAVY RAIN.

AFTER TONIGHT...MAINLY DRY WEATHER SATURDAY THROUGH MONDAY MORNING
WITH ONLY ISOLATED TO WIDELY SCATTERED SHOWERS POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
Hazardous weather outlook, Jul 17, 3:15 PM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT FRI JUL 17 2009

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
181100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
415 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK EXCLUDING ULSTER AND DUTCHESS COUNTIES...AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING AHEAD OF A LOW PRESSURE SYSTEM AND ITS ASSOCIATED WARM
FRONT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE...BUT FLOODING IS
NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF MAINLY AFTERNOON THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ063>066-181100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
415 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
DUTCHESS AND ULSTER COUNTIES IN EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS EARLY THIS EVENING AHEAD OF A WARM FRONT
MAY PRODUCE WIND GUSTS TO 60 MPH...AND HAIL UP TO QUARTER
SIZE...AS WELL AS FREQUENT LIGHTING...AND HEAVY RAINFALL. SOME
PONDING OF WATER...AND URBAN OR SMALL STREAM FLOODING MAY BE
POSSIBLE WITH ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF MAINLY AFTERNOON THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

TAW

In the hours before

Local storm report, Jul 17, 4:26 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     4 WNW AMENIA            41.87N 73.62W
07/17/2009                   DUTCHESS           NY   LAW ENFORCEMENT

            TREES DOWN ON BANGALL AMENIA RD.

&&

FRUGIS
Special weather statement, Jul 17, 4:34 PM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
534 PM EDT FRI JUL 17 2009

NYZ058>061-063>066-172230-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-WESTERN ULSTER NY-
534 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS IN

  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...HUDSON...CHATHAM...
  NORTHERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF RHINEBECK...
  EASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CATSKILL...
  NORTHEASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...SAUGERTIES...KINGSTON...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NORTH-SOUTH LAKE CAMPGROUND TO STAATSBURG...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SAUGERTIES TO 8
MILES SOUTH OF RHINEBECK...AND MOVING NORTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
SAUGERTIES AND RED HOOK BY 540 PM EDT
HIGH FALLS BY 545 PM EDT
STANFORDVILLE AND CLERMONT BY 550 PM EDT
CATSKILL BY 555 PM EDT
AMENIA...LIVINGSTON AND ATHENS BY 600 PM EDT
PINE PLAINS BY 605 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NAS
Special weather statement, Jul 17, 9:41 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1041 PM EDT FRI JUL 17 2009

CTZ001-013-NYZ060-061-063>066-180345-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-WESTERN ULSTER NY-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
1041 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS IN

  SOUTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...RHINEBECK...POUGHKEEPSIE...PAWLING...
  BEACON...
  EASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...SAUGERTIES...NEW PALTZ...KINGSTON...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  THIS INCLUDES THE CITIES OF...TORRINGTON...NEW MILFORD...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF WALLKILL TO 12 MILES SOUTH
OF PAWLING...OR ALONG A LINE EXTENDING FROM WALDEN TO 6 MILES WEST OF
DANBURY...AND MOVING NORTHEAST AT 50 MPH.

THUNDERSTORMS WILL BE NEAR...
MODENA...WAPPINGERS FALLS...MYERS CORNER AND MARLBORO BY 1050 PM EDT
NEW PALTZ...RED OAKS MILL AND PAWLING BY 1055 PM EDT
NEW MILFORD...GAYLORDSVILLE AND WINGDALE BY 1100 PM EDT

NAS

The radar

The Albany radar (KENX), 93 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 17, 10:25 PM EST
Where
Litchfield County, 0.51 mi E of Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.880, -73.470

A tree was reported down on a rural road in Sharon due to strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
July 17, 10:45 PM EST
Where
Litchfield County, 1.69 mi WSW of Amesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.960, -73.400

A tree was reported down on a rural road to the east of Lakeville due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173451, 173452.